Bowel cancer treatment and side effects

Kate M

Allergic to Tagaderm

Am about to start on Folfiri on Thursday. Apart from the usual concerns re chemo I had a lot of trouble last year with an allergic reaction to the PICC line dressings. I was OK initially then they changed the dressings and the skin on my arm became red and itchy, ultimately crusting and supperating to the point where they had to take the line out. I understand the new dressings contained tagaderm (sorry if spelling not right) and am dreading the same thing happening again. Has anyone else had this problem and does anyone know of an alternative dressing. Thanks KateM :x::x:

Kate M

Thanks @Bear G and @Clancy. Have been to the hospital today to have the PICC line put in and spoke at length to the vascular access nurse who also suggested IV3000 (as your picture - thanks) She gave me a couple to try at home and her phone number for if we have difficulty getting it. My GP isn't very helpful with this - he says it's up to the hospital to order them and they say it's up to the GP!! First chemo on Thursday so onward and hopefully upward. KateM :x::x:

Liriodendron345

Hello @Kate M, I am sorry to hear that you need to re-start chemo and I wish you well with it.
Re: PICC line dressing, my view is that it is the hospital’s responsibility (they insert it etc) even if District Nurses are going to be changing the dressing. In my experience the hospital sends you home after treatment with everything that these nurses need. It is not your fault that you are allergic to the standard dressings.
An additional thought, - I developed a very similar, extreme allergic reaction to Chlorhexidine, the active ingredient in the antiseptic wipes and ‘lollipops’ used to clean the skin around PICC lines. I now only have sterile saline applied ..... probably a red herring, but be worth considering, take very good care, Kim :x::x:

Lizalou

As you say @Kate M , the problem is in getting hold of the right dressings, one of the many, many unnecessary complications of cancer.
I can still remember the nightmare of getting hold of @Clancy 's dressings (can't remember the solution but it probably involved some hysterical sobbing either at the chemo unit or in the GP surgery)

And, of course, the whole issue started again every single fortnight!
Good luck!!

Polly 1

After 5+years of 'on and off' chemo treatments my husband has also developed an 'allergy' to various picc line cleaning solutions etc. For example he cant have Chloraprep any more so they can only use saline solution.
He cant have tagaderm dressings now either but the one they usually use is IV3000 and (so far) there has been no problem getting them as it is the type they use in the chemo centre. We have a good supply at home as well for the District nurse to use.

Clancy

Hi @Kate, the nurses giving you the chemo and attaching the “harpoon” (my pet name for the port access cannula), usually supply mine. I only get a couple at a time in case I get it wet. This is one of the most standard dressings in a hospital. Sometimes the staff in the blood room tell me they don’t have the IV3000 dressing, I have to stipulate that it is the smaller cannula dressing.
I never have the line left in after bloods, even if treatment is the next morning just in case I develop an allergy to the IV3000.:x::x:

Kate M

Thanks everyone especially @ Liriodendron 345 and @ Polly 1. You may have hit the nail on the head. It seems to ring a bell that last time my district nurse also suspected the chloraprep and used saline instead. Needless to say when the nurse came today, after only 24 hours of IV3000, my skin was already irritated so she has used a different clear film dressing to see if that helps. I will fish the used chloraprep out of the bin and, if any is left, try it on my other arm as a bit of an experiment. KateM :x::x:

Liriodendron345

Oh do feed back @Kate M; my allergy did take a few months to build up, but was very similar to yours, and also very nasty. The nurses in the chemo unit were queuing up to look at it! Kim :x::x:

Polly 1

I took this photo the day after a new PICC was put in.....we didnt realise it would be a problem at the time so didnt say anything when a different dressing was used....and yes nurses were queuing up to have a look!
@Liriodendron345 @Kate M

Polly 1

The District nurses usually use little cleaning wipes to clean the sticky stuff off the line and he also has to make sure that it completely dries before they stick the dressing on top otherwise he gets a red line following the line of the tube.

While he is connected to the chemo they usually take all dressings off leaving it open to the air. The nurses put Sobaderm on the area and leave it for the 7+ hours it takes to have all the chemo

The orange securacath in the photo eventually worked its way out (awful mess) with the metal bits cutting through so he's now back on the sticky one unfortunately the sticky ones are now causing allergic reactions/redness

Kate M

Hi @Liriodenron345 and @Polly 1. very shocked to see the pic, what a dreadful reaction. When my new PICC was put in on Tuesday they used the IV3000 dressing at my suggestion but also gave me a couple of ClearFilm transparent film dressing 815101 made by richardson healthcare. When the district nurse came the day after the line was fitted she took the IV 3000off to clean the arm and saw straight away some redness so she has replaced it with the clear film..That does seem less itchy. When she comes again if it still looks irritated the hospital say it would be ok to clean it with saline rather than chloraprep so that's something else to try. Other than that the hospital just say keep an eye on it. Not particularly helpful - I need to know what I am reacting to not just trial and error. Thankfully the district nurses now use statlocks instead of griplocks which I definitely reacted to. Thanks for your responses. Much love Kate :x::x:

Clancy

Gosh @Polly 1 , that port entry looks angry. It reminds me of a donor site for skin grafting. I hope it settles soon.:x::x:

Liriodendron345

Hi @Kate M, really hope things settle for you in terms of the allergy. My hospital did refer me to a Dermatologist who was very supportive. However the only way to get to the bottom of things was for me to attend hospital daily for about a week whilst they carried out skin sensitivity tests. We both decided that I already spent too much time in hospital and as the sterile saline was making a big difference, we would leave it. I had antibiotics and steroid cream for a week or two and things settled down. I only use the Mepore dressings now, but that is with my portacath as I no longer have a PICC line.Take very good care, Kim :x::x:

Kate M

Thanks @Kim. Yes, I too, only use Mepore and am using saline instead of chloraprep. Also the Clear film seems good. The bad news is Statlocks seem impossible to get hold of and Griplocks ooze after about 2 days. So am on a mission re statlocks but suspect they're now unavailable. will try the open forum to see if anyone can advise of anything else. Much love Kate :x::x:

Liriodendron345

Oh @Kate M, you are really having a rough ride. Sticking my neck out now .... if you are unable to source statlocks I am wondering if you wouldn’t be better off with a Port under the skin. I have a Portacath, - google to see how they work if you are interested. In my experience there is less to trigger allergies ...... but obviously this is a discussion for you and the chemo nurses team? Really hope that this is resolved soon, Kim :x::x:

Kate M

Hi @Liriodendron345. Have been googling and found the type of statlock which worked for me was made by a company called Bard and they withdrew the product in May 2017 due to some products being sent out without full product information. Bugger. what next. KateM :x::x:

Liriodendron345

This is very testing @Kate M, but if things don’t improve I think that you need to put it firmly back to your chemo team. It is their responsibility to ensure that your chemo treatment goes as smoothly as possible which obviously includes trying to remove any barriers such as significant allergies. You may need to make contact with the senior nurse/manager and be very assertive. Let us know how things go, Kim :x::x:

Polly 1

Hi @Kate M the one my hubbie has is made by Bard - see images. There dosnt seem to be a problem here getting them supplied (so far!)
The last couple of treatments he has had them replaced due to rash all around and when removed they take a layer of skin off as his skin is quite sore/sensitive at times due to Cetux rash 😕

Polly 1

Kate M

Oh @Polly 1 that's the baby!! I would be so grateful if you could let me know who can supply them. I know all centres have different suppliers but any info on where to get them would be so much appreciated. Love you loads KateM :x::x::x::x::x::x::x:

Polly 1

DM sent @Kate M